Add To Favorites In PHR

People's PharmacyWill hormone replacement therapy prevent wrinkles, osteoporosis? People's Pharmacy:Will hormone replacement therapy prevent wrinkles?

Winston-Salem Journal - 2/9/2018

People's Pharmacy

Q: I just read your column that says taking calcium and vitamin D doesn't strengthen bones. I didn't buy the recommendation, so I've never taken either. My theory is, if you want strong bones, run, walk and jump up and down.

But at one time my OB-GYN doctor told me that if I wanted to keep strong bones and look youthful, I should take hormone replacement therapy. My doctor up north said that was nonsense.

But my two women friends who take HRT look fabulous at 70, whereas I started looking like the proverbial withered hag in my mid-50s after menopause. Coincidence? Genetics? I wish I had followed the advice of the first doctor. My bones are OK, but my face! What say you?

Answer: Hormone replacement therapy may slow skin aging and reduce the likelihood of osteoporosis (BioMed Research International, Dec. 21, 2013). That said, such possible side effects as blood clots, gallbladder disease, breast cancer and heart disease should be considered before starting HRT for cosmetic purposes (JAMA, Dec. 12, 2017).

Q: I had a major cardiac event that I am lucky to have survived. About three months later, I developed a horrible case of psoriasis. I had open lesions on the palms of my hands and my feet. Bathing was sheer agony, and I could barely walk.

I suffered with this for about a year and a half. I suspected that atorvastatin was causing my problem and asked my doctors about it. Both the cardiologist and the dermatologist said that there was no connection between the statin and my psoriasis.

I finally did a Google search that led me to a case report from the Department of Dermatology at the University of Genoa, Italy, in 2009. It conclusively proved that atorvastatin can worsen a case of psoriasis. I contacted Pfizer, which referred me to the article that I had already discovered.

As soon as I read that clinical study, I immediately discontinued the atorvastatin, and my psoriasis started to improve. Please inform the public. I suffered needlessly for a year and a half just because my physicians didn't know about this adverse reaction.

Answer: Psoriasis is not listed as a side effect of atorvastatin in the prescribing information. That may be why your physicians were unaware of it.

We were able to track down the article you referred to (Journal of Dermatological Case Reports, Dec. 30, 2009). Another case report describes a psoriasislike reaction to pravastatin (Case Reports in Dermatological Medicine, July 31, 2017). The authors note that statins often may be overlooked as the cause of skin reactions.

Q: Amlodipine lowered my blood pressure beautifully, but it made me so dizzy and lightheaded that my doctor had to take me off it. Since then, we have been unable to find an effective alternative. Is there a calcium channel blocker that does not cause these side effects?

Answer: Most calcium channel blockers can cause dizziness or lightheadedness, which are common side effects of many blood pressure medicines. They are not all identical, however. We are sending you our "Guide to Blood Pressure Treatment'' so that you and your doctor can consider some of the options. ACE inhibitors and ARBs are different categories of medications that might be less likely to make you dizzy.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q: I thought soy milk was supposed to be a healthy food. I have a low thyroid condition. I had checked to make sure there weren't any food interactions with the Synthroid I was prescribed and didn't see anything worrisome.

I started drinking a cup of soy milk per day. Over just a few months, I gained 25 pounds, and my TSH reading rocketed up to four times what it had been. I've been unable to take that weight gain off even with increasing dosages of Synthroid. My body temperature is low, and I have debilitating fatigue. Are there supplements I should avoid?

Answer: If you take your Synthroid with soy milk or coffee, you may not absorb the full dose (Clinical Therapeutics, February 2017). ConsumerLab.com recently summarized interactions with supplements. In addition to soy, minerals such as iron or calcium and antacids such as aluminum hydroxide or magnesium hydroxide can interfere with levothyroxine absorption. You should leave at least four hours between swallowing any of these and taking your thyroid hormone.

King Features SyndicateQuestions for Joe and Teresa Graedon can be emailed via their website: www.Peoples Pharmacy.com.

 
Processing...


Driving Walking/Biking Public Transit  Get Directions